ESR jumped to 27, any ideas?

ESR tested yesterday, jumped to 27. GP (not usual one) says leave Pred as is, re-test in 2 weeks. Not been this high since 2 weeks after initial diagnosis of GCA twelve months ago. Normally rides between 3 and 15, during the last 12 months have reduced Pred from 60mg to 12mg. Haven't had a cold or any infection in the last week or so, in fact have felt so good that I haven't taken any pain killers for a few days (for OA). Only thing I can think of is backache, which came on on Sunday. Would that make the inflammation markers rise so high? Doesn't make much sense, but what does these days!! Any words of wisdom would be much appreciated. Thanks. Dorset Lady.

11 Replies

oldestnewest
  • hi do u have a cold etc ?

  • Hi steph1,

    No cold, do have cough which I think is side effect of ramipril, but will get it checked when I see GP next week. This, Dorset Lady

  • Hi DorsetLady,

    The ESR test is very helpful when testing for both GCA and PMR. Could this sudden rise mean your illness is flaring again. I wonder how much your last reduction was to get you to 12mg of pred? Also, you say you have not taken any pain killers for a while. Inflammation in your back could also be a possible cause of the rise.

    PMR/GCA will both use the slightest excuse to make a comeback if they are at all active. Can you at least use your pain killers to help? And if you get any pain or discomfort anywhere in your head or trouble with your vision and you can't get to your GP pronto, then go straight to your nearest A&E.

    Pats.

  • Hi Pats,

    Last reduction was by 1mg on 9 March. Am aware of going very easy. Have already lost sight in one eye, due to mis-diagnosis of GCA. Will not do anything silly - trust me. Thanks, Dorset Lady

  • Hello DorsetLady,

    Could you have a kidney or urinary tract infection?

    Back pain can indicate either of these-

    I usually get an ache midway down my back on either one side of the spine or the other when I have an infection.

    Take care,

    Karen

  • Hi Karen,

    Think backache is due to over straining it, it seems to be on mend. See also answers to others. Thanks. Dorset Lady

  • Hello DorsetLady

    It isn't wise to ignore an increasing ESR especially where GCA is concerned. My rheumy used to carry out both ESR and CRP tests before each reduction in the steroids, and I was led to believe that the CRP (C-reactive Protein) test is considered the more reliable of the two. If the tests showed any sign of increasing inflammation he would advise me to up my steroid dose. As Pats has said, do seek emergency advice and treatment if you experience any head pain or problems with your eyes. Good luck!

  • Hi Celtic,

    Don't worry I shan't ignore it. Well aware of implications, unfortunately. See other replies. Being re-tested in ten days, but if I feel "iffy" before I will speak to own GP on her return from holiday next week. Thanks for your response. Dorset Lady.

  • ESR can spike for no obvious reason and one raised result should not be cause to panic ...the retest is the correct way to go...One thing to bear in mind is that apparently pred can mask symptoms and so you could actually be unwell without realising so it is wise to keep an eye out for any signs of infection....especially UTI or URT.

    My ESR is around 78 but because ESR is notoriously unreliable, they use CRP (currently at 28) to monitor PMR

    I hope your next results show things settling. Take care

  • If ESR is the test for inflamation my Gp says it should be around 20

    When i was admitted to hospital With PMR last Oct' my Count was 89

    It is now 20 At the moment I am on !5 mgs then 10 mgs Pred's alternate days to do this I have been prescibed azathioptrine and go for a blood test every week My consultant is doing this to get me of pred's. In order to get my sugar levels down

    My diabetes due the pred's is 4 times higher than normal is anyone else having this problem

  • Hi DorsetLady, If it's any consolation, I am being kept on 2mg Pred., due to a "slightly elevated" CRP of 17 and ESR of 13. The parentheses words are the Eye hospital Consultant's actual words in her letter to my GP, who called to make sure I was still taking the 2 preds! Sorry to hear you have the added complication of Diabetes, but hope the new medication sorts out the sugar-levels. No doubt you'll keep us posted. Regards, raymck

You may also like...